Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 213, NWS Topeka, KS

July 29, 2011Jackson County, Nemaha County, Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 29, 2011, 6:59 PM CDT for Jackson County, Nemaha County, Pottawatomie County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2011, 6:59 PM CDT (23:59 UTC)
Expired
Jul 29, 2011, 7:28 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jackson County, KS, Nemaha County, KS, Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 12.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WUUS53 KTOP 292359
SVRTOP
KSC085-131-149-300045-
/O.NEW.KTOP.SV.W.0213.110729T2359Z-110730T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
659 PM CDT FRI JUL 29 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL JACKSON COUNTY IN NORTHEAST KANSAS...
  SOUTHWESTERN NEMAHA COUNTY IN NORTHEAST KANSAS...
  NORTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...

* UNTIL 745 PM CDT

* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 11 MILES EAST OF BLAINE TO 15 MILES NORTHWEST OF ROSSVILLE...
  MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAVENSVILLE...
  SOLDIER...
  CORNING...
  CENTRALIA...
  CIRCLEVILLE...
  GOFF...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3983 9608 3948 9573 3928 9606 3952 9626
TIME...MOT...LOC 2359Z 219DEG 21KT 3949 9617 3935 9605
WIND...HAIL 60MPH <.75IN

$$
2 follow-up statements
213 
WWUS53 KTOP 300019
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
719 PM CDT FRI JUL 29 2011

KSC149-300028-
/O.CAN.KTOP.SV.W.0213.000000T0000Z-110730T0045Z/
POTTAWATOMIE-
719 PM CDT FRI JUL 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN POTTAWATOMIE
COUNTY HAS BEEN CANCELLED...

AT 718 PM CDT...DOPPLER RADAR INDICATED THE STRONGEST PART OF THE 
THUNDERSTORM HAD EXITED THE AREA. THEREFORE THE WARING HAS BEEN 
CANCELLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3948 9573 3937 9592 3936 9604 3957 9604
      3972 9598
TIME...MOT...LOC 0018Z 219DEG 21KT 3952 9604 3941 9593

$$

KSC085-131-300045-
/O.CON.KTOP.SV.W.0213.000000T0000Z-110730T0045Z/
NEMAHA-JACKSON-
719 PM CDT FRI JUL 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WEST CENTRAL JACKSON AND SOUTH CENTRAL NEMAHA COUNTIES...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 17 MILES WEST OF HOLTON TO 12 MILES WEST OF HOLTON...
MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
SOLDIER...CIRCLEVILLE AND GOFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3948 9573 3937 9592 3936 9604 3957 9604
      3972 9598
TIME...MOT...LOC 0018Z 219DEG 21KT 3952 9604 3941 9593
WIND...HAIL 60MPH <.75IN

$$
418 
WWUS53 KTOP 300028
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
728 PM CDT FRI JUL 29 2011

KSC085-131-300038-
/O.CAN.KTOP.SV.W.0213.000000T0000Z-110730T0045Z/
NEMAHA-JACKSON-
728 PM CDT FRI JUL 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JACKSON AND SOUTH
CENTRAL NEMAHA COUNTIES HAS BEEN CANCELLED...

AT 728 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL POSSIBLE 
FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3948 9573 3937 9592 3936 9604 3957 9604
      3972 9598
TIME...MOT...LOC 0028Z 219DEG 21KT 3957 9599 3945 9588

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:51 PM CDT, 8 minutes earlier.

Area forecast discussion, Jul 29, 6:51 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CDT FRI JUL 29 2011

...UPDATE TO AVIATION...

.DISCUSSION...

ELEVATED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP THIS
AFTERNOON NORTH OF A WARM FRONT EXTENDING FROM NEAR COUNCIL GROVE
TO OTTAWA. STRONGER THUNDERSTORMS HAVE DEVELOPED SOUTH OF THIS
BOUNDARY ACROSS MARION AND CHASE COUNTIES IN THE WARM SECTOR.
CONVECTION IS EXPECTED TO CONTINUE TO DEVELOP THIS AFTERNOON INTO
TONIGHT AIDED BY DAY TIME HEATING AND SHORTWAVE ENERGY ROTATING
AROUND THE WESTERN AND NORTHERN PERIPHERY OF UPPER RIDGE CENTERED
IN THE SOUTHEASTERN UNITED STATES. THE PRIMARY THREAT WITH THE
THUNDERSTORMS WILL BE DAMAGING WINDS FROM WET MICROBURSTS WITH
WEAK SHEAR ALOFT AND PRECIPITABLE WATER VALUES OVER AN INCH AND
HALF.

THE BOUNDARY IS PROGGED TO LINGER IN EAST CENTRAL KANSAS
SATURDAY. ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE
POSSIBLE AIDED BY DAY TIME HEATING AND WEAK SHORTWAVE ENERGY
ROUNDING THE UPPER LEVEL RIDGE.

TEMPERATURES AND HUMIDITY WILL INCREASE ON SUNDAY WITH HEAT AND
HUMIDITY IMPACTS EXPECTED SUNDAY THROUGH WEDNESDAY. MODEL
CONSISTENCY CONTINUES TO AMPLIFY THE UPPER LEVEL RIDGE OVER THE
CENTRAL PLAINS ON SUNDAY INTO EARLY NEXT NEXT WEEK. THE WARM
FRONT WILL SURGE NORTH THROUGH NORTHEAST KANSAS WITH THE PRESSURE
GRADIENT TIGHTENING ACROSS THE REGION. BEHIND THIS FRONT...A HOT
AND MUGGY AIRMASS WILL SPREAD ACROSS EASTERN KANSAS PRODUCING
HEAT INDEX VALUES GENERALLY RANGING FROM NEAR 103 TO 111.

FORECAST MODELS SUPPORT A GRADUAL WEAKENING OF THE UPPER RIDGE
TOWARD THE END OF NEXT WEEK WITH ANOTHER WEAK FRONT MOVING INTO
NORTHERN KANSAS. THIS FRONT WILL PROVIDE ADDITIONAL CHANCES FOR
THUNDERSTORMS LATE IN THE FORECAST PERIOD WITH AERIAL COVERAGE
DEPENDENT UPON DAY TO DAY MESOSCALE SET UP.

ANGLE

&&

.AVIATION...

BAND OF WEAKENING CONVECTION WILL MOVE THROUGH THE KTOP/KFOE
TAFS SITES THROUGH 01Z THEN DRY AND VFR THROUGH THE REMAINDER OF
THE FCST WITH LIGHT EAST/SOUTHEAST WINDS UNDER 10 KTS. CONVECTION
TO THE EAST OF KMHK EXPECTED TO REMAIN TO THE EAST OF TERMINAL
SITE....SO VFR WITH LIGHT EAST WINDS UNDER 10 KTS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM NOON SUNDAY TO 7 PM CDT WEDNESDAY
FOR KSZ008>012-020>024-026-034>040-054>056-058-059.

&&
Hazardous weather outlook, Jul 29, 3:35 PM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CDT FRI JUL 29 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-302045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
335 PM CDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE AREA WIDE. A FEW STORMS COULD PRODUCE
LOCALIZED DAMAGING WINDS NEAR 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM CHANCES EXIST FOR THE ENTIRE AREA SATURDAY.
THUNDERSTORMS WILL AGAIN BE POSSIBLE FOR MAINLY NORTH CENTRAL AND
NORTHEAST KANSAS TUESDAY NIGHT AND WEDNESDAY...AND FOR MUCH OF
THE AREA WEDNESDAY NIGHT AND THURSDAY.

HEAT INDICES ARE FORECAST TO REACH 103 TO 111 DEGREES DURING THE
AFTERNOON HOURS OF SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Jul 29, 4:02 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
402 PM CDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND GST     4 SW HERINGTON          38.62N 96.99W
07/29/2011  E60.00 MPH       DICKINSON          KS   PUBLIC

&&

JL
Local storm report, Jul 29, 4:09 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
409 PM CDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND GST     3 E HERINGTON           38.66N 96.89W
07/29/2011  E60 MPH          MORRIS             KS   TRAINED SPOTTER

&&

JL
Special weather statement, Jul 29, 4:33 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT FRI JUL 29 2011

KSZ036-037-292200-
GEARY-MORRIS-
433 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS AND SOUTHERN
GEARY COUNTIES...

THROUGH 500 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF NORTHWESTERN MORRIS AND SOUTHERN GEARY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN
AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
WHITE CITY.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3874 9693 3881 9693 3882 9689 3887 9689
      3887 9693 3898 9692 3897 9650 3871 9675
TIME...MOT...LOC 2133Z 207DEG 20KT 3879 9685
Special weather statement, Jul 29, 6:16 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
616 PM CDT FRI JUL 29 2011

KSZ023-038-300000-
POTTAWATOMIE-WABAUNSEE-
616 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POTTAWATOMIE AND NORTH
CENTRAL WABAUNSEE COUNTIES...

THROUGH 700 PM CDT...THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF EASTERN POTTAWATOMIE AND NORTH CENTRAL WABAUNSEE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS WERE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50
MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE ST. MARYS...EMMETT...ONAGA AND HAVENSVILLE.

&&

LAT...LON 3955 9604 3955 9603 3914 9604 3912 9628
      3926 9644 3957 9617 3957 9604
TIME...MOT...LOC 2315Z 218DEG 20KT 3926 9629
Special weather statement, Jul 29, 6:48 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT FRI JUL 29 2011

KSZ056-059-300015-
ANDERSON-FRANKLIN-
648 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ANDERSON AND
SOUTHERN FRANKLIN COUNTIES...

THROUGH 715 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 10 MPH
ACROSS PORTIONS OF NORTH CENTRAL ANDERSON AND SOUTHERN FRANKLIN
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RICHMOND AND PRINCETON.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3856 9543 3849 9515 3824 9528 3829 9547
TIME...MOT...LOC 2348Z 197DEG 10KT 3834 9536

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:08 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee37 min
Jul 28, 7:30 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee23 min
Jul 28, 7:45 PM CDTSpecial Weather StatementTOPOttawa30 min
Jul 28, 8:09 PM CDTSevere Thunderstorm WarningTOPOttawa36 min
Jul 28, 9:32 PM CDTSpecial Weather StatementTOPRiley28 min
Jul 28, 9:44 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley31 min
Jul 28, 10:13 PM CDTSevere Thunderstorm WarningTOPPottawatomie32 min
Jul 29, 3:51 AM CDTExcessive Heat WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more12 hr
Jul 29, 3:43 PM CDTExcessive Heat WarningTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more5 days
Jul 29, 3:50 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris40 min
Jul 29, 4:33 PM CDTSpecial Weather StatementTOPGeary27 min
Jul 29, 6:16 PM CDTSpecial Weather StatementTOPPottawatomie44 min
Jul 29, 6:48 PM CDTSpecial Weather StatementTOPFranklin27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.